What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 11:34 AM CST, 1 hour 49 minutes earlier. Its key messages:
- A brief shot of winter with some snow accumulation Tuesday night into Wednesday.
- Winds may gust up to 45 mph on Wednesday.
- Active weather pattern will continue well into next week.
Area forecast discussion, Apr 2, 11:34 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1234 PM CDT Tue Apr 2 2024
.KEY MESSAGES...
- A brief shot of winter with some snow accumulation Tuesday
night into Wednesday.
- Winds may gust up to 45 mph on Wednesday.
- Active weather pattern will continue well into next week.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 314 AM CDT Tue Apr 2 2024
Areal coverage of rain is expanding again as the deformation zone
develops across eastern Iowa. The overall areal coverage of rain
will continue to expand through the morning hours.
By late morning wet-bulb zero temperatures at 0.5 km drop just below
freezing. This should allow a rain/snow mix to develop in the
highway 20 corridor west of Dubuque that slowly expands south and
east to highway 30 through late afternoon.
HREF snow probabilities for 1 hour snowfall rates of 1 inch or
greater are only 10-20 percent indicating any snow will melt on
contact with the ground. Currently road temperatures are well above
freezing and will likely remain that way through the day. The net
result is the snow will likely melt on contact during the daylight
hours.
Tonight gets more interesting.
The atmospheric column slowly cools. Wet bulb zero temperatures drop
well below freezing at 0.5 km with surface wet-bulb temperatures
dropping to freezing, indicating a complete change over to all snow
will occur.
HREF 1 hour snowfall probabilities are less than 10 percent for
rates of an inch or more. Thus until the ground and road
temperatures cool to freezing, the snow will continue to melt on
contact. An educated guess is that ground and road temperatures will
probably reach freezing some point after midnight. Thus the midnight
to 7 AM time frame would be the most likely period for any snowfall
accumulation on grassy and elevated surfaces.
Based on the current forecast, snowfall amounts late tonight should
range from a dusting in most places to near an inch north of highway
30.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 314 AM CDT Tue Apr 2 2024
Wednesday through Thursday
Assessment...high confidence on colder than normal temperatures
with some snow.
Wednesday will be a very windy and raw day. Light snow or snow
showers will persist through the daytime hours. Winds gusts up
to 45 mph will be possible during the day as the departing storm
system strengthens over the Great Lakes.
Snow accumulation on grassy and elevated surfaces will be determined
by the snowfall rate since the ground is warm. HREF 1 hour
probability snowfall rates are currently under 5 percent on
Wednesday so there is a high probability that the snow will melt on
contact once ground and road temperatures rise above freezing.
Right now from sunrise until about mid-morning on Wednesday the
potential is there for snowfall amounts ranging from a dusting to
near 1 inch.
Total snowfall accumulations on grassy and elevated surfaces for
this entire event currently looks to be 1-2 inches north of highway
30 with less than an inch from I-80 on south.
The snow will quickly end from west to east Wednesday night with
some light snow lingering in the far east and northeast areas late
Wednesday night into Thursday morning.
Thursday night through Saturday
Assessment...high confidence on dry conditions
The model consensus has dry conditions Thursday night through
Saturday with temperatures slowly warming back to near normal.
Saturday night through Monday
Assessment...medium confidence on precipitation timing
The model consensus has precipitation through the period but each
deterministic model is different on the timing. The ensembles from
the global models show a near continuous chance for rain through the
period and are likely driving the overall model consensus.
A small part of the timing differences may be attributed to how each
model develops and strengthens a significant storm system in the
Plains over the weekend and into early next week.
Right now the model consensus has a 20-40% chance of rain late
Saturday night; 40-60% chance Sunday; 40-50% chance Sunday night and
a 20% chance on Monday.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1225 PM CDT Tue Apr 2 2024
MVFR to IFR conditions will prevail through much of the TAF
period, as we continue to transition from rain to snow
throughout the area. This will be guided by both low cigs and
vis, with some brief periods of LIFR conditions possible in
heavier snow. Currently, cigs are hovering around 500-1000 ft
throughout the area, which will continue though tonight.
Visibilities will range between 3-5 SM for most, with
reductions to 1-2 SM or less in heavier snow. The heaviest of
the snow should move out of the area at/around 00z. From there,
we will remain with vis between 3-5 SM, as light snow will
persist. Winds are on the rise currently, with much of the area
seeing northwest winds between 15-20 KTs, gusting upwards to
30KTs. These gusty conditions will prevail through the TAF
period, with stronger winds expected tomorrow.
&&
.HYDROLOGY...
Issued at 1120 AM CDT Tue Apr 2 2024
Large rainfall amounts over the past 36 hours have led to some
rises in the local rivers. Locations along the lower end of the
Rock and Green Rivers are currently forecasted to go above flood
stage by the end of the week. Gage locations on the Rock River
near Joslin and Moline are expected to go above moderate flood
stage, however that is primarily due to forecasted rainfall
amounts that NWS DVN has lower confidence in achieving as the
current rainfall has developed over the day.
The La Moine River at Colmar is expected to crest above flood
stage in the next few days as well.
Across areas of eastern Iowa and northwestern Illinois, rainfall
over the past 24 hours has saturated topsoils in many locations
leading to water pooling in poor drainage and lowland areas.
Also many smaller streams and creeks are over to near bankfull
conditions, and should remain that way for the next few days.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...Gunkel
HYDROLOGY...Wilson
Hazardous weather outlook, Apr 2, 9:26 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1026 AM CDT Tue Apr 2 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031530-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1026 AM CDT Tue Apr 2 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Late this morning and early in the afternoon, rain will change
over to snow for most. Highest accumulations are expected along
and north of the Highway 20 Corridor in eastern Iowa and
northwest Illinois, where 2 to 5 inches are forecast, with locally
higher amounts possible. Accumulations of a half inch to 3 inches
are possible for areas along and north of Interstate 80, with the
higher end of that range in the north. This will result in
possible roads impacts this afternoon and evening, with light snow
and gusty winds continuing through tonight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Cold and very windy conditions will be seen on Wednesday with wet
snow continuing. Accumulations up to 1 inch are possible north of
highway 30 on grassy and elevated surfaces.
Northwest winds gusting up to 45 mph will be seen on Wednesday.
These winds in combination with the falling snow may reduce
visibilities in rural and other open areas.
Additional rainfall of 1 to 1.5 inches through Wednesday is
expected to cause rises on Illinois tributary rivers.
.SPOTTER INFORMATION STATEMENT...
Rain and snowfall reports over 1 inch will be appreciated.
Gunkel
In the hours before
Local storm report, Apr 2, 11:06 AM CST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1206 PM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM Rain 1 N Lowden 41.87N 90.92W
04/02/2024 M1.80 inch Cedar IA CO-OP Observer
12 hour rainfall total.
&&
argLocal storm report, Apr 2, 11:56 AM CST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1256 PM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Rain 2 SE Iowa City 41.64N 91.51W
04/02/2024 M2.20 inch Johnson IA Trained Spotter
Storm total so far.
&&
argLocal storm report, Apr 2, 12:27 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
127 PM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Rain Cantril 40.64N 92.07W
04/02/2024 M2.50 Inch Van Buren IA Trained Spotter
Rainfall since yesterday.
&&
HaaseLocal storm report, Apr 2, 12:31 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
131 PM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Rain Wyoming 42.06N 91.00W
04/02/2024 M2.20 Inch Jones IA Trained Spotter
Rainfall since midnight.
&&
HaaseSpecial weather statement, Apr 2, 12:33 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
133 PM CDT Tue Apr 2 2024
IAZ040-051>053-063>068-076>078-ILZ007-009-015-016-024-030100-
Buchanan-Benton-Linn-Jones-Iowa-Johnson-Cedar-Clinton-Muscatine-
Scott-Keokuk-Washington-Louisa-Carroll-Whiteside-Rock Island-
Henry IL-Mercer-
Including the cities of Independence, Vinton, Cedar Rapids,
Anamosa, Marengo, Iowa City, Tipton, Clinton, Muscatine,
Davenport, Bettendorf, Sigourney, Washington, Wapello,
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, and Aledo
133 PM CDT Tue Apr 2 2024
...Periods of Moderate to Heavy Snow Through the Afternoon...
Moderate to heavy snow is moving through the area this afternoon,
generally along the Interstate 80 corridor and north. 1-3 inches
of snow may accumulate, with roads becoming slushy to snow
covered, resulting in slick travel conditions this afternoon and
evening. Temperatures and roads are a little above freezing,
resulting in a wet accumulation on roads, but the higher snowfall
rates at times will allow for some accumulation. After 6pm, roads
should start to improve, as snowfall rates decrease. Expect lower
visibilities in the snow as well, where it may be under a mile at
times. Remember, ice and snow, take it slow!
Gunkel
Local storm report, Apr 2, 1:12 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
212 PM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM Snow Lowden 41.86N 90.92W
04/02/2024 M1.5 Inch Cedar IA CO-OP Observer
Snow since 1235p. Snow accumulating on
streets now with 1/4 mi vsby at the moment.
0115 PM Snow Dubuque Regional Arpt 42.41N 90.73W
04/02/2024 M0.6 Inch Dubuque IA Official NWS Obs
Snowfall prior to 1 pm.
&&